Does rituximab induce hypogammaglobulinemia in patients with pediatric idiopathic nephrotic syndrome?
- 932 Downloads
Rituximab (RTX) is a promising strategy for treating steroid-dependent idiopathic nephrotic syndrome (SDNS). RTX induces profound B-cell depletion, suggesting hypogammaglobulinemia as a potential side effect after long-term treatment.
Patients and methods
We analyzed immunoglobulin G (IgG) levels in 12 pediatric patients on RTX with a B-cell depletion of a minimum of 3 months and compared the results to 16 patients on orally administered immunosuppressive drugs, such as mycophenolate mofetil (MMF) and/or cyclosporine A (CyA). All patients were in stable remission of SDNS at the time of IgG analysis.
IgG levels in the RTX group before RTX introduction were 6.2 ± 1.0 g/L and were not significantly different from the MMF/CyA group (8.2 ± 2.5 g/L). In the MMF/CyA group, five patients had at least one episode of hypogammaglobulinemia. In two of them, this episode was prolonged (>3 months), and only one required IgG supplementation. In the RTX group, eight patients had decreased IgG levels before RTX infusion. After RTX, hypogammaglobulinemia persisted in seven among those eight patients. No decreased IgG plasma levels were noted in patients with normal baseline IgG levels before RTX treatment.
RTX does not seem to directly induce decreased IgG levels in patients with SDNS, but it seems to prolong a preexisting low IgG levels.
KeywordsRituximab Immunoglobulin G Hypogammaglobulinemia Nephrotic syndrome Immunosuppression
- 2.Guigonis V, Dallocchio A, Baudouin V, Dehennault M, Hachon-Le Camus C, Afanetti M, Groothoff J, Llanas B, Niaudet P, Nivet H, Raynaud N, Taque S, Ronco P, Bouissou F (2008) Rituximab treatment for severe steroid- or cyclosporine-dependent nephrotic syndrome: a multicentric series of 22 cases. Pediatr Nephrol 23:1269–1279PubMedCrossRefGoogle Scholar
- 14.Corales R, Chua J, Mawhorter S, Young JB, Starling R, Tomford JW, McCarthy P, Braun WE, Smedira N, Hobbs R, Haas G, Pelegrin D, Majercik M, Hoercher K, Cook D, Avery RK (2000) Significant post-transplant hypogammaglobulinemia in six heart transplant recipients: an emerging clinical phenomenon? Transpl Infect Dis 2:133–139PubMedCrossRefGoogle Scholar